North Carolina, 2017

Damaging Winds and Lightning Strikes in North Carolina, August 17, 2017

August 17, 2017 · NWS RNK · 6 events in 1 county or zone

A warm and humid air mass was in place in advance of an approaching cold front. Showers and some storms developed in this air mass, with one producing damaging winds in Wilkes County, NC.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A warm and humid air mass was in place in advance of an approaching cold front. Showers and some storms developed in this air mass, with one producing damaging winds in Wilkes County, NC. Lightning from this same thunderstorm caused damage as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 17, 2:31 PM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 17, 2:31 PM EST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
331 PM EDT Thu Aug 17 2017

.SYNOPSIS...
Warm, muggy conditions to continue tonight and into part of Friday
ahead of a cold front. Scattered to numerous showers with scattered
thunderstorms continue late this afternoon into early this evening.
A few storms may produce localized downpours along with gusty winds.
Another opportunity for scattered showers and thunderstorms, a
couple of which may be strong east of the Blue Ridge. Still
rather warm into the weekend, but with slightly less humidity.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 331 PM EDT Thursday...

Very warm and humid out there this afternoon with feed of dewpoints
in the upper 60s to mid 70s in place across the Appalachians and
VA/NC Piedmont. With mostly sunny skies, atmosphere has destabilized
with surface-based CAPEs anywhere from 2000 - 3000 J/kg. Regional
radar shows widely scattered showers and thunderstorms from the Blue
Ridge foothills to the Mtn Empire into southeast WV. Storms become
more numerous in association with leading edge of 500 mb height
falls and focused by a pre-frontal trough which extends from
southeast OH through central WV to just northwest of Knoxville.

Rest of this aftn/tonight: Shower and thunderstorm coverage should
be primarily focused from Wilkesboro to Rocky Mount to Lynchburg
westward, due to southeasterly orographic lift along the Blue Ridge
and the pre-frontal trough. Isolated thunderstorms can't be ruled
out in the Southside and the upper NC Piedmont, where air mass is
more unstable, mainly from activity drifting off the southern Blue
Ridge. With precipitable water values from near 2" to 2.3", primary
concern is for localized heavy downpours and potential short-fused
hydro concerns in slow-moving cells. Dual-pol radar rainfall mosaic
estimates small footprints of near 2" rainfall (1-1.5" hourly rate)
from slow convection over eastern Watauga County. Not everywhere
will see rates this high but the potential is there. Severe threat
is minimal given poor vertical wind profile/shear and think mainly
sub-severe/SPSable cells with gusty downdrafts should predominate.
Given pool of better instability (MUCAPEs as much as 3200 J/kg) from
Patrick-Pittsylvania counties southward to the NC Triad, that could
be one area to watch for possible marginal severe. By 7-9 pm,
guidance shows a general west-east decrease in shower coverage with
waning instability and passage of pre-frontal trough. Leftover
showers and storms could linger a couple hours after that point into
the NC Piedmont/Southside VA. Should see brief clearing from the
Blue Ridge west, and given background humid air mass that could lead
to a good coverage of patchy fog. Eastern and southern counties may
struggle to fully shake free of clouds overnight with patchy fog
mainly in cloud breaks here, while enough southwest wind flow across
the Mtn Empire and southeast WV to limit fog coverage. Warm, muggy
lows from the upper 60s to mid 70s.

Friday: Should have a good amount of early-day cloud cover in place
east of the Blue Ridge, ahead of the primary cold front which 12z
NAM/GFS progs to be near our western doorstep by sunrise. This is
maybe a little sooner than recent guidance had indicated. Question
for Friday is on convective coverage and strength given the earlier
frontal timing and potential for morning cloudiness to slow
destabilization in the east. Should have more limited chances for
thunderstorms west of I-81 perhaps as soon as mid to late morning,
but with an increasing trend as the front makes its eastward
advance. The better chance for strong to localized severe storms is
to the northeast in northern VA where deeper shear and strongest
lift is located, but a corridor of stronger storms could exist from
Amherst County to Surry County eastward. Heavy downpours certainly
possible along with localized gusty winds in strongest cells. Front
should be clearing the forecast area by mid to late afternoon, with
notably drier air filtering in on northwest flow. Until then, expect
another warm and muggy day in the Piedmont (heat index values 95-
98). Earlier timing of frontal passage leads to lower highs in the
upper 70s/lower 80s from I-81 westward, with highs mid/upper 80s
east, though a few potential low 90s in the central VA/upper NC
Piedmont.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 331 PM EDT Thursday...

Cold front will cross east of the area Friday night taking most showers
out of the region by late evening if not sooner as evidenced by progged
lowering 850 mb moisture/theta-e early on. Thus only leaving in some
low chance pops east of the Blue Ridge during the evening before
clearing overnight. Also may see a few upslope induced showers far west
behind the front but should be quite isolated with only a brief mention
needed. Lows mostly 60s except lingering muggy low 70s southeast.

Boundary will briefly stall just to the southeast Saturday
ahead of a rather strong trailing upstream shortwave trough that will
pivot across Saturday afternoon. This may cause some backing of the
flow including a bit of a northward jog in moisture before better
subsidence arrives behind this passing wave Saturday night. Given
rather dry forecast soundings and weak northwest flow, appears can
leave out pop mention for now, with mainly just scattered cumulus
around.

Upper flow will then flatten under slowly building heights on Sunday
with surface high pressure building in from the northwest. Forecast
profiles again indicate quite a bit of dry air aloft that should again
limit shower chances. However with moisture nearby to the south and the
low level flow turning more southeast in the afternoon, cant totally
rule out isolated convection across the far south or southwest where
guidance shows some return instability into Sunday evening. Otherwise
partly to mostly sunny at this point.

Will remain quite warm/hot through the weekend given little change in
temps aloft behind the front and weak downslope flow until late Sunday.
Should be a little less humid Saturday before becoming muggy again
later Sunday with highs both days in the 80s mountains to lower 90s
piedmont.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 331 PM EDT Thursday...

Flat upper ridging will remain in place to start next week as surface
high pressure shifts from the Mid Atlantic on Monday to off the
southeast coast by midweek. This along with warming aloft within a west
to southwest trajectory should keep things quite warm and increasingly
humid from later Monday into Wednesday. Convective chances early on
appear iffy with only faint forcing later Monday when higher PWATS
begin to advect back north, followed by gradual height falls on Tuesday
when deeper moisture will be somewhat back in place. Most guidance
showing only isolated showers/storms mainly south/east late Monday with
perhaps a scattering of storms Tuesday espcly where aided by
orographics. Highs likely around 90 east Monday/Tuesday and 80s
elsewhere except possibly a little lower Tuesday far west pending
clouds/showers.

500 mb pattern will once again become more amplified as another upper
low crossing north of the Great Lakes helps dig out an even deeper
eastern trough by the end of the period. This feature will also propel
a strong cold front toward the area Wednesday with the boundary likely
just south of the region during Thursday. Lead pre-frontal trough axis
likely to spark better coverage of showers/storms Wednesday
afternoon/evening, followed by cooler/drier air during Thursday.
Therefore will include higher chance to low likely pops Wednesday and
then mostly residual showers southern sections Thursday pending timing
of the frontal exodus by then. Should see some cooling due to clouds
including more showers Wednesday, then cool advection behind the front
resulting in highs only 70s mountains to mid 80s east Thursday.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 158 PM EDT Thursday...

Generally VFR conditions, though noting increase in shower and
thunderstorm coverage along the southern Blue Ridge northward
to just east of Bluefield. This is in association with a pre-
frontal through. Given humid airmass, brief and localized IFR
to LIFR visibility in heavy downpours can be expected, along
with localized gusty winds and lightning in thunderstorms.
Indicated VCTS for now and will be amending TAFs with TEMPOs as
no threat presently imminent. Best chance from Blacksburg,
Lewisburg, Roanoke through late aftn and perhaps Lynchburg into
early evening. Outside of storms, winds should be southwest to
west- southwest 3-7 kts.

For tonight, lingering showers or storms in the central Piedmont
should dissipate. May be a brief period of clearing between,
and with weakening wind field, could see a large coverage of
patchy fog. Indicated IFR vis patchy fog at Blacksburg and
Roanoke where cloud clearing could be greatest, with MVFR vis
patchy fog at Danville and Lynchburg where there could be a
greater coverage of clouds. It's less certain on fog coverage in
the WV TAFs, where southwesterly winds may remain up enough
ahead of cold front to mitigate development.

Into Friday, should have mix of flight categories from VFR to
potentially leftover IFR cigs/vis. Best chance MVFR/IFR cigs
in the eastern Piedmont/Danville. These should gradually erode
ahead of a cold front. Renewed thunderstorm activity ahead of
the beginning as early as late morning/early afternoon, though
better shot exists after 18z Friday. Indicated VCTS to indicate
potential storms around, though VCSH indicated at Lewisburg and
Bluefield given earlier frontal timing and less opportunity for
destabilization.

Extended Aviation Discussion...

Another round of scattered afternoon showers and thunderstorms
Friday associated with the primary cold front, though VFR
prevails outside of showers or storms. Dry advection and light
to moderate west to northwest winds behind the front Friday
night could keep overnight fog coverage limited, but a potential
sub-VFR ceiling is possible at Lewisburg and Bluefield.

Mainly VFR conditions for the weekend under weak high pressure.

&&

.EQUIPMENT...
As of 755 PM EDT Saturday Aug 12th...

KFCX doppler radar will continue to be down for the rest of the
month due to a failing bull gear. It will only be operational
during this time frame for brief periods if an imminent
significant widespread severe weather and/or hydrologic event
occurs. Operating the system for any amount of time until the
bull gear is replaced risks a catastrophic failure that would
further extend system downtime. From the 17th through the 27th
the radar will most likely be down completely as the repairs
are expected to be made during this period.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AL
NEAR TERM...AL
SHORT TERM...JH
LONG TERM...JH
AVIATION...AL/WP
EQUIPMENT...RAB/WERT
Hazardous weather outlook, Aug 17, 2:26 PM EST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
326 PM EDT Thu Aug 17 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-181930-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
326 PM EDT Thu Aug 17 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 17, 5:16 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
616 PM EDT THU AUG 17 2017

VAZ023-024-034-172300-
Botetourt-Bedford-Rockbridge-
616 PM EDT THU AUG 17 2017

...A THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHWESTERN
ROCKBRIDGE...EAST CENTRAL BOTETOURT AND CENTRAL BEDFORD COUNTIES...

At 614 PM EDT, thunderstorms with heavy rain extended from Arcadia
to near Thaxton. Movement was northeast at 15 mph.

Winds in excess of 30 mph are possible with these storms...along
with excessive ponding of water on roadways and some localized
flooding.

Locations impacted include...
Bedford...
Buchanan...
Glasgow...
Montvale...
and Arcadia.

LAT...LON 3764 7938 3763 7940 3763 7942 3761 7944
      3760 7943 3761 7941 3759 7939 3728 7941
      3727 7978 3758 7973 3770 7938
TIME...MOT...LOC 2214Z 239DEG 14KT 3756 7966 3731 7968

MBS
Special weather statement, Aug 17, 5:38 PM EST, 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
638 PM EDT THU AUG 17 2017

VAZ024-035-172345-
Amherst-Rockbridge-
638 PM EDT THU AUG 17 2017

...A STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ROCKBRIDGE AND
NORTHERN AMHERST COUNTIES AND THE CITY OF BUENA VISTA...

At 637 PM EDT, strong thunderstorms extended from near Cornwall to
Buena Vista. Movement was northeast at 20 mph.

Winds in excess of 40 mph are possible with these storms...along
with very heavy rainfall and possibly localized flooding.

Locations impacted include...
Buena Vista...
Forks Of Buffalo...
Clifford...
Cornwall...
and Lowesville.

LAT...LON 3792 7919 3789 7915 3786 7915 3781 7917
      3781 7914 3778 7911 3778 7908 3777 7907
      3772 7907 3770 7903 3770 7899 3768 7898
      3765 7899 3768 7946 3796 7927
TIME...MOT...LOC 2237Z 240DEG 16KT 3783 7929 3772 7936

MBS
Special weather statement, Aug 17, 5:41 PM EST, 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
641 PM EDT THU AUG 17 2017

VAZ014-172345-
Montgomery-
641 PM EDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY COUNTY AND THE
NORTHEASTERN CITY OF RADFORD...

At 640 PM EDT, a strong thunderstorm was located over Merrimac,
moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm...along with
very heavy rainfall and possibly localized flooding.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Shawsville...
and Prices Fork.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3734 8026 3730 8026 3723 8019 3717 8018
      3706 8048 3714 8055 3713 8053 3715 8053
      3716 8055 3718 8057 3719 8055 3719 8052
      3720 8052 3720 8055 3719 8058 3722 8061
      3737 8033
TIME...MOT...LOC 2240Z 240DEG 14KT 3718 8047

MBS
Special weather statement, Aug 17, 5:42 PM EST, 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
642 PM EDT THU AUG 17 2017

NCZ001-002-018-019-172345-
Ashe-Wilkes-Watauga-Alleghany-
642 PM EDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN ALLEGHANY...NORTHWESTERN WILKES...SOUTHEASTERN WATAUGA
AND SOUTHEASTERN ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA...

At 642 PM EDT, a strong thunderstorm was located over Deep Gap,
moving northeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Laurel Springs...
Glendale Springs...
Wilbar...
Deep Gap...
and Mc Grady.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3610 8151 3624 8161 3648 8123 3624 8106
      3610 8148
TIME...MOT...LOC 2242Z 239DEG 13KT 3621 8148

MBS
Special weather statement, Aug 17, 5:44 PM EST, 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
644 PM EDT THU AUG 17 2017

VAZ020-172315-
Bath-
644 PM EDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN BATH COUNTY...

At 644 PM EDT, a strong thunderstorm was located over Burnsville,
moving northeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Burnsville...
Mountain Grove...
and Williamsville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3822 7971 3820 7956 3818 7951 3817 7952
      3816 7952 3803 7996 3810 7994 3810 7993
      3811 7993 3819 7990 3825 7983 3825 7982
      3827 7980
TIME...MOT...LOC 2244Z 239DEG 13KT 3821 7969

MBS
Special weather statement, Aug 17, 6:02 PM EST, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
702 PM EDT THU AUG 17 2017

VAZ014-018-022-023-034-180000-
Botetourt-Montgomery-Craig-Roanoke-Bedford-
702 PM EDT THU AUG 17 2017

...STRONG THUNDERSTORMS WILL AFFECT ROANOKE...SOUTHEASTERN
CRAIG...SOUTHWESTERN BOTETOURT...WEST CENTRAL BEDFORD AND
NORTHEASTERN MONTGOMERY COUNTIES...THE CITY OF SALEM AND THE CITY OF
ROANOKE...

At 701 PM EDT, strong thunderstorms extended from near Bradshaw to
near Roanoke Mountain. Movement was northeast at 15 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Roanoke...
Blacksburg...
Salem...
Vinton...
and Troutville.

Heavy downpours are also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3746 8008 3740 7954 3719 7994 3723 8041
TIME...MOT...LOC 2301Z 236DEG 12KT 3727 8025 3724 7996

MBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Wilkes

When
August 17, 6:28 PM EST
Where
Wilkes County, 1.12 mi W of Purlear
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.180, -81.300

Thunderstorm winds blew a tree down on Boone Trail. Damage values are estimated.

Lightning, Wilkes

When
August 17, 6:28 PM EST
Where
Wilkes County, 0.94 mi W of Millers Creek
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.179, -81.247

Lightning struck an outbuilding, and set it on fire, at a property located on Kite Road. Damage values are estimated.

Lightning, Wilkes

When
August 17, 6:43 PM EST
Where
Wilkes County, 1.52 mi WSW of Mulberry
Property damage
$500
Reported by
911 Call Center
Coordinates
36.240, -81.195

Lightning struck and downed a tree on Windy Ridge Road. Damage values are estimated.

Thunderstorm Wind, Wilkes

When
August 17, 6:45 PM EST
Where
Wilkes County, 0.95 mi S of Wilkes Co Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.136, -81.177

Thunderstorm winds blew a tree down on School Street. Damage values are estimated.

Thunderstorm Wind, Wilkes

When
August 17, 6:53 PM EST
Where
Wilkes County, 1.31 mi SSE of Wilkesboro
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.132, -81.164

Thunderstorm winds blew a tree limb down onto a power line on Gilreath Stree.

Thunderstorm Wind, Wilkes

When
August 17, 6:53 PM EST
Where
Wilkes County, 0.78 mi NE of Wilkesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.158, -81.160

Thunderstorm winds blew a tree down on Boone Trail Road near Route 421. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720189, 720190, 720191, 720192, 720193, 720194.